Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

May 4, 2021Marion County, Washington County, Kentucky

NWS Louisville, KY issued this special weather statement at May 4, 2021, 8:09 PM EDT for Marion County, Washington County, Kentucky. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 8:09 PM EDT (00:09 UTC)
Expired
May 4, 2021, 8:45 PM EDT
In force
36 min
Issued by
NWS Louisville, KY

Counties Marion County, KY, Washington County, KY

The radar

The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 8:18 PM EDTTSTM WND DMG3 Ene Nerinx, KYFIRST RESPONDERS RESPONDED TO TREES DOWN ON NERINX ROAD AT THE COUNTY LINE. ROADS HAVE BEEN CLEARED. TIME BASED ON RADAR.
May 4, 8:24 PM EDTTSTM WND DMG3 Ene Loretto, KYREPORT OF LOTS OF TREES DOWN NEAR MAKERS MARK DISTILLERY. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS83 KLMK 050009
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
809 PM EDT Tue May 4 2021

KYZ045-046-054-050045-
Marion-Washington-Nelson-
809 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NELSON...NORTHWESTERN
MARION AND SOUTHWESTERN WASHINGTON COUNTIES...

At 809 PM EDT, a strong thunderstorm was located 9 miles south of
Bardstown, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bardstown, Lebanon, Springfield, Loretto, Burkes Spring, Dant,
Booker, Nerinx, Botland and Croakes.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 8556 3780 8552 3777 8514 3753 8522
TIME...MOT...LOC 0009Z 279DEG 25KT 3768 8542 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 8:08 PM EDT, 1 minute earlier.

Area forecast discussion, May 4, 8:08 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
808 PM EDT Tue May 4 2021

.Mesoscale Update...
Issued at 808 PM EDT Tue May 4 2021

23Z surface analysis shows an area of low pressure near Hickman, KY.
Combo of surface analysis and KY Mesonet data show a cold front
extending from Hickman, KY northeastward to near Frankfort, KY.
Temps north of the front are in the low-mid 60s with lower 70s on
the south side of the front.

Convection continues ahead of the front with the strongest activity
down in the Bowling Green area. With temps in the lower 70s and
dewpoints upper 60s, this yields MLCAPE values of 900-1000 J/kg.
0-6KM Bulk shear has decreased slightly across central KY with about
40-45 knots but 0-1km shear values are less than 20kts.  Modeled SRH
values are less than 100 m2/s2.  Radar signatures are certainly
supercellular and live webcam views from Western KY University show
well defined wall clouds with some rotation.  LCL heights are about
800-1000m.  So any of these stronger storms could still produce a
quick spinup over the next hour or two.

Overall severe weather threat looks to be limited to areas south of
the BG/WK Parkways.  Axis of best instability remains oriented along
and south of the Parkways.  Instability and shear values do drop off
considerably north of US 150, so the highest risk of severe weather
looks to be limited to the Bowling Green/Heritage corridor over the
next 1-2 hours.

In addition to the severe threat, will continue to watch for
training of cells over the same area.  Some hydrologic issues and
local areas of flash flooding will be possible over portions of
Warren/Logan/Edmonson counties over the next few hours.

Issued at 547 PM EDT Tue May 4 2021

21Z surface analysis revealed an area of surface low pressure near
KPOF in southeast MO.  A surface cold front was located right along
the Ohio River.  The front is a bit wavy and has already passed
through KOWB, but it's right on top of the Metro area right now.
Based on the latest KSDF 5 min obs, it looks like the front is
pushing through the airport right now.  Convection has continued to
fire just ahead the front, mainly from Brandenburg southwest through
Madisonville.  These showers have been slowly increasing in
intensity, but are still well below severe limits.

The storms are forming within a SW-NE oriented instability axis from
roughly PAH NE to CVG.  Within this zone, MLCAPE values are in the
500-900 J/kg range with bulk shear values in the 45-50kt range.  So
from an instability/shear perspective, we have an environment
supportive of organized convection.  Satellite imagery shows an
extensive cirrus shield working in from the south/southwest.  This
may eventually temper ongoing insolation across central KY. Forecast
values of shear/instability do not look to change all that much over
the next few hours.

Current thinking is that the highest risk of strong to possibly
severe storms will be south of the river over the next few hours
though most of it may just stay south of the Louisville metro as the
front is pushing through right now.  Overall shear profiles suggest
clusters of storms with some transient supercellular structures.
Given the straight forecast hodographs, storms splits and deviant
left movers are possible.  Severe risks would mostly be isolated
large hail and isolated bouts of damaging winds.  Could we see a
brief spin up? It's certainly non-zero, but given the forecast
hodograph profile, storms would likely be ingesting crosswise
vorticity in the lowest levels which isn't favorable for
tornadogenesis.   The instability may linger through about sunset
(00-01Z) or so and then start to diminish.

Secondary batch of showers with embedded thunderstorms will move
into the region later this evening behind the front.  This is
associated with the mid-level wave moving through.  Current thinking
is that we'll probably not see severe weather with this activity.
However, some heavy rainers may move across southern KY this evening
which may aggravate ongoing saturated soils down that way.  So we
will be keeping a close eye on the flooding hazards that way this
evening.

&&

.Short Term...(This evening through Wednesday)
Issued at 234 PM EDT Tue May 4 2021

...One Final Round of Potentially Strong To Severe Storms Today &
Tonight...
...Flash Flooding Possible Across Southern Kentucky...

Current surface analysis reveals a cold front nearly on top of the
Ohio River at this hour. Low stratus remains in place behind and
within the vicinity of the front, while skies have cleared well into
the warm sector. This clearing has allowed the atmosphere to begin
destabilizing again, prepping us for a final round of storms just
ahead of a cold front.

Showers and isolated storms will begin to fire along the cold front
within the next hour or so, but will really take off late this
afternoon and evening when the cap erodes. Effective shear is
progged to be somewhere between 40-50kts, which should help support
supercellular development. Model hodographs generally favor
splitting storm modes and/or left movers given some backing flow in
the mid-levels, so think main threats would be hail and straight
line winds. The tornado threat isn't non-zero, but it should be
greatly limited due to hodographs generally showing storms ingesting
crosswise vorticity (vs streamwise) in the lowest levels.

Over time, expect activity to begin merging into clusters or form a
line along or near the cold front as it pushes eastward. The last of
the showers and storms may not exit the region until close to
sunrise tomorrow, but the severe threat should wind down by about
06z.

Stratus will likely blanket the region for the morning hours, with
it slowly eroding through the day. Think most areas should break out
into sunshine by early afternoon. Temperatures will be on the cool
side for early May, with highs topping out in the low to mid 60s.

.Long Term...(Wednesday night through Tuesday)
Issued at 303 PM EDT Tue May 4 2021

Thursday - Friday

Rain chances return to the forecast for Thursday
as a shortwave rotates through the upper trough that will be
situated over the eastern US. Not expected to see much in the way of
rain as PWAT values remain between 0.6 - 0.8 range and QPF up to
0.10" Another weaker shortwave pinwheels through on Friday, but the
PoPs seem to be limited to the Bluegrass and relatively low.

Temperatures remain below climatological norms through the end of
the week and into the start of the weekend with highs ranging from
the low/mid 60s and lows in the low/mid 40s.

Saturday and Beyond...

Pattern becomes more active as we go into the weekend and into the
start of next week as the upper level flow becomes more zonal for
the weekend. South to southwesterly flow takes over at the surface
Saturday and through the weekend helping to advect in warm and moist
air into the region. PoPs will increase Saturday as the next system
develops out over the central plains pushing a warm front northward
across central IL/IN by Sunday. WPC has the Ohio Valley in an
outlook for possible heavy rain in their day 3-7 hazards outlook. It
will come down to placement of the boundary across the region and
the possibility of convective complexes that move along the
boundary. Potential is there for between 2 to 4 inches of QPF near
the end of the period. This will definitely need to be monitored.

&&

.Aviation...(00Z TAF Issuance)
Issued at 705 PM EDT Tue May 4 2021

IMPACTS:
 - Scattered convection to impact mainly KSDF/KBWG/KLEX this evening
 - Showery conditions overnight with MVFR to IFR Cigs

DISCUSSION: Surface cold front was located just south of the Ohio
River and had cleared KHNB and KSDF.  Broken line of convection
extending from KPAH northeast through KFTK up to near KFFT will
continue to move off to the east and mainly affect KLEX this
evening.  Other scattered stronger storms were in the vicinity of
KBWG and may impact the terminal this evening.  Will also be
watching a developing line of storms out over NE AR which may clip
southern KY later this evening as well.  Think that most thunder will
be out of the region by 05/04Z with showery conditions and low cigs
being probable overnight as the upper trough axis swings through.
Southwest winds will be seen in advance of the front this evening at
KBWG/KLEX, with NW winds at KSDF.

CONFIDENCE: Medium confidence on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 4 AM CDT Wednesday for KYZ061>064-
     070>078-081-082.

&&

Mesoscale....MJ
Short Term...DM
Long Term....BTN
Aviation.....MJ
Hazardous weather outlook, May 4, 2:57 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
257 PM EDT Tue May 4 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-065>067-051900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Taylor-Casey-Lincoln-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Campbellsville,
Liberty, and Stanford
257 PM EDT Tue May 4 2021 /157 PM CDT Tue May 4 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Another round of thunderstorms is likely this evening and the
overnight hours. Some of the storms may be strong to severe, with
damaging winds and large hail being the main threats. Isolated flash
flooding will be possible in areas where storms repeatedly occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of severe weather to the
National Weather Service.

KYZ061>064-070>078-081-082-051900-
Butler-Edmonson-Hart-Green-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
157 PM CDT Tue May 4 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Another round of thunderstorms is likely this evening and the
overnight hours. Some of the storms may be strong to severe, with
damaging winds and large hail being the main threats.

Additionally, flash flooding will be a threat with storms tonight.
Soils are already very saturated from rainfall this morning, and it
will not take much rain to result in flooding issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of severe weather and
flooding to the National Weather Service.

DM/BTN

In the hours before

Special weather statement, May 4, 6:48 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
648 PM EDT Tue May 4 2021

KYZ029-030-034-038-042315-
Jefferson-Shelby-Bullitt-Spencer-
648 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SPENCER...SOUTHWESTERN
SHELBY...SOUTHEASTERN JEFFERSON AND NORTHEASTERN BULLITT COUNTIES...

At 648 PM EDT, a strong thunderstorm was located 7 miles southeast of
Fern Creek, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Taylorsville, Minor Lane Heights, Mount Washington, Simpsonville, L S
Park, Yoder, Montclair, Waterford, Rivals and Joyes.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3798 8558 3808 8564 3827 8532 3807 8518
TIME...MOT...LOC 2248Z 244DEG 32KT 3807 8552

EBW
Special weather statement, May 4, 7:13 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
613 PM CDT Tue May 4 2021

KYZ070-072-050000-
Logan-Simpson-
613 PM CDT Tue May 4 2021

...A INCREASING STORM WILL AFFECT SOUTHERN LOGAN AND NORTHERN
SIMPSON COUNTIES...

At 612 PM CDT, an increasing storm was located 9 miles east of
Guthrie, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Russellville, Auburn, Adairville, Hillsdale, Neosheo, Dennis, Dot,
South Union, Lickskillet and Schley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3670 8706 3672 8706 3684 8684 3691 8667
      3683 8658 3681 8643 3665 8680 3664 8698
TIME...MOT...LOC 2312Z 234DEG 23KT 3664 8699

JDG
Special weather statement, May 4, 7:26 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
626 PM CDT Tue May 4 2021

KYZ061-062-071-050015-
Warren-Edmonson-Butler-
626 PM CDT Tue May 4 2021

...A INTENSIFYING STORM WILL AFFECT EAST CENTRAL BUTLER...
NORTHWESTERN WARREN AND EDMONSON COUNTIES...

At 625 PM CDT, a intensifying storm was located near Crestmoor,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Brownsville, Chalybeate, Girkin, Black Gold, Broadway,
Straw, Huff, Mammoth Cave and Asphalt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3699 8646 3709 8658 3732 8632 3733 8616
      3721 8605
TIME...MOT...LOC 2325Z 235DEG 18KT 3704 8653

JDG
Special weather statement, May 4, 7:41 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
641 PM CDT Tue May 4 2021

KYZ061-070-071-050015-
Warren-Logan-Butler-
641 PM CDT Tue May 4 2021

...A STRONG STORM WILL AFFECT NORTHEASTERN LOGAN...SOUTH CENTRAL
BUTLER AND WEST CENTRAL WARREN COUNTIES...

At 639 PM CDT, a strong storm was located 7 miles northeast of
Russellville, moving northeast at 25 mph. This storm is rotating and
we are seeing signs of a wall cloud and low level rotation. We are
watching this storm closely.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bowling Green, Anderson, Insco, Buffalo Fork, Chandlers Chapel,
Costelow, Gasper, Hadley, Blue Level and Homer.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3691 8674 3698 8688 3711 8661 3699 8646
TIME...MOT...LOC 2339Z 230DEG 23KT 3694 8683

JDG
Special weather statement, May 4, 7:56 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
656 PM CDT Tue May 4 2021

KYZ061-062-071-050030-
Warren-Edmonson-Butler-
656 PM CDT Tue May 4 2021

...A STRONG STORM WILL AFFECT EAST CENTRAL BUTLER...NORTHERN WARREN
AND NORTHWESTERN EDMONSON COUNTIES...

At 655 PM CDT, a strong storm was located 8 miles southeast of
Morgantown, moving northeast at 30 mph.

Winds in excess of 35 mph are possible with this storm.

Locations impacted include...
Lee, Roundhill, Jetson, Big Reedy, Nash, Horsemill, Sunfish,
Riverside and Love.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3721 8658 3732 8650 3733 8631 3712 8655
      3717 8662
TIME...MOT...LOC 2355Z 225DEG 35KT 3715 8657

JDG
Special weather statement, May 4, 8:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
809 PM EDT Tue May 4 2021

KYZ045-046-054-050045-
Marion-Washington-Nelson-
809 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NELSON...NORTHWESTERN
MARION AND SOUTHWESTERN WASHINGTON COUNTIES...

At 809 PM EDT, a strong thunderstorm was located 9 miles south of
Bardstown, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bardstown, Lebanon, Springfield, Loretto, Burkes Spring, Dant,
Booker, Nerinx, Botland and Croakes.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 8556 3780 8552 3777 8514 3753 8522
TIME...MOT...LOC 0009Z 279DEG 25KT 3768 8542

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:10 PM EDTSpecial Weather StatementLMKLogan35 min
May 4, 8:14 PM EDTTornado WarningLMKMarion, Washington31 min
May 4, 8:20 PM EDTSpecial Weather StatementLMKEdmonson, Warren40 min
May 4, 8:30 PM EDTFlash Flood WarningLMKBarren, Edmonson, Logan, Warren4 hr
May 4, 8:36 PM EDTSevere Thunderstorm WarningLMKWashington24 min
May 4, 8:46 PM EDTSpecial Weather StatementLMKLarue29 min
May 4, 8:55 PM EDTSpecial Weather StatementLMKMercer35 min
May 4, 9:02 PM EDTSpecial Weather StatementLMKButler13 min
May 4, 9:08 PM EDTSpecial Weather StatementLMKHart37 min
May 4, 9:14 PM EDTSpecial Weather StatementLMKMarion31 min
May 4, 9:18 PM EDTSevere Thunderstorm WarningLMKLarue, Marion, Nelson27 min
May 4, 9:29 PM EDTSpecial Weather StatementLMKJessamine61 min
May 4, 9:45 PM EDTFlash Flood WarningLMKButler, Logan3 hr
May 4, 10:00 PM EDTSpecial Weather StatementLMKLogan30 min
May 5, 12:36 AM EDTAreal Flood WarningLMKButler, Logan5 hr
May 5, 7:59 AM EDTRiver Flood AdvisoryLMKHart3 hr
May 5, 10:22 AM EDTRiver Flood AdvisoryLMKHardin, Nelson16 hr
May 5, 11:26 AM EDTRiver Flood WarningLMKHart7 hr
May 5, 4:08 PM EDTRiver Flood AdvisoryLMKBourbon10 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.